MAUDE Adverse Event Report: RESPIRONICS, INC. REMSTAR AUTO A-FLEX; VENTILATOR, NON-CONTINUOUS (RESPIRATOR)

RESPIRONICS, INC. REMSTAR AUTO A-FLEX; VENTILATOR, NON-CONTINUOUS (RESPIRATOR)
Model Number 561CA
Medical Device Problem Codes Degraded (1153); Device Emits Odor (1425)
Health Effect - Clinical Codes Cough (4457); Unspecified Respiratory Problem (4464)
Date of Event 02/06/2025
Type of Reportable Event Malfunction
Event or Problem Description
The manufacturer was contacted in reference to the voluntary field safety notice / recall notification related to the sound abatement foam in certain cpap, bipap, and mechanical ventilator devices.The manufacturer received information alleging a remstar auto a-flex device emitted a plastic odor off and on for a long-time during use and the patient wakes up with congestion and a cough.The patient was prescribed a puffer to use when needed.The patient cleans the device once a week with warm water and soap.The patient was angry that no one notified her of the recall, and she did not want to pay for another device.There was no report of serious patient harm or injury.The manufacturer's investigation is ongoing.A follow-up report will be submitted when the manufacturer's investigation is complete.
 
Additional Manufacturer Narrative
The manufacturer was previously contacted in reference to the voluntary field safety notice / recall notification related to the sound abatement foam in certain cpap, bipap, and mechanical ventilator devices.The manufacturer received information alleging a remstar auto a-flex device emitted a plastic odor off and on for a long-time during use and the patient wakes up with congestion and a cough.The patient was prescribed a puffer to use when needed.The patient cleans the device once a week with warm water and soap.The patient was angry that no one notified her of the recall, and she did not want to pay for another device.There was no report of serious patient harm or injury.The device was returned to the manufacturer for investigation.The product investigation lab received the device with the humidifier.No sd card was returned.No other peripherals or accessories were returned with the device.During the evaluation of the device, the product investigation lab visually inspected the device and did not observe any evidence of sound abatement foam degradation or breakdown.The product investigation lab initiated therapy with the device and verified airflow, using a known good, supplied power supply and ac power cord.The product investigation lab also observed the customers humidifier heater plate did heat.The product investigation lab used a lab supplied heated tube on the customer¿s humidifier and observed the tube did heat.The product investigation lab observed the following from and external and internal inspection: the ui (user interface) knob was broken.The air outlet port had dust-like contamination in it.The air inlet had white dust-like contamination in it.The pca (printed circuit assembly) had dust-like contamination all over the top of it.There was a thermal event on the humidifier harness connector and pca at j9.An intermetallic growth issue caused thermal damage to the j9 connector.There was dust-like contamination on the top of the blower box lid and surrounding area.There was dust-like contamination on the top of the blower motor and inside of the blower box.The bottom enclosure had dust-like contamination in it.The air inlet seal had yellowed and had dust-like contamination on it.The sound abatement foam was intact and had dust-like contamination on top of it.Evidence of sound abatement foam degradation/breakdown was not observed in this device.There is no visible damage or functionality failures of the device, which suggests that the source of contamination was most likely external to the device.The product investigation lab observed the following from an internal and external inspection of the humidifier: the flip lid seal had unknown dust-like contamination on it.There was white dust-like contamination, throughout humidifier enclosure.There was unknown white dust-like contamination on and under the heater plate.There was unknown white dust-like contamination on the dry box seals.There was unknown white and tan dust-like contamination in the iso port (international organization of standardization).There was light dust-like contamination inside water tank.The contamination found in the humidifier enclosure is considered not to be in the airpath.The source of contamination was most likely external to the device.The product investigation lab was unable to obtain care orchestrator information from the device.The product investigation lab was unable to address the specified symptoms.Review of the device log showed: error logged: 32 errors were logged.No actionable errors were identified in the log files.The device was likely reset prior to receipt as indicated by the device having 38,411.6 machine hours and no blower or therapy hours.At this time, no further investigation can be performed.If any additional information is received, a follow-up report will be filed.

Brand Name
REMSTAR AUTO A-FLEX
Common Device Name
VENTILATOR, NON-CONTINUOUS (RESPIRATOR)
Manufacturer (Section D)
RESPIRONICS, INC.
1001 murry ridge lane
murrysville PA
Manufacturer (Section G)
RESPIRONICS, INC.
1001 murry ridge lane
murrysville PA
Manufacturer Contact
melissa rosko
1001 murry ridge lane
murrysville, PA 
7247330200
MDR Report Key21343081
Report Number2518422-2025-101877
Device Sequence Number7835984
Product Code BZD
UDI-Device Identifier00606959030527
UDI-Public(01)00606959030527
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K131982
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 11/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number561CA
Device Catalogue Number561CA
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/06/2025
Supplement Date Received by Manufacturer11/14/2025
Initial Report FDA Received Date02/10/2025
Supplement Report FDA Received Date11/17/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/03/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1974-2021
Patient Sequence Number1
Patient Age67 YR
Patient SexFemale